Thousands of chronic pain patients worried injections could lead to meningitis
POSTED: Tuesday, October 16, 2012 - 5:00pm
UPDATED: Tuesday, October 16, 2012 - 5:31pm
NBC NATIONAL NEWS — Fifteen people have died and 233 others have fallen ill in an outbreak of fungal meningitis tied to tainted steroid shots.
The problem has thousands of patients concerned they, too, will get sick.
Patients are inundating doctors' offices with phone calls, concerned their own steroid injections prescribed to treat their chronic pain might result in meningitis.
Dr. Reuben Gobezie of UH Case Medical Center in Cleveland says the meningitis outbreak linked to contaminated steroids has translated into high anxiety among some of his patients.
Experts say all of the potentially contaminated lots of steroid injections have been recalled, and should be no danger to patients currently undergoing injections.
"This is such a rare occurrence that it would be like trying to avoid a tsunami. It can happen, but it's extremely difficult to predict," Dr. Gobezie says.
But that's just what federal health investigators are trying to do.
In the "war room" at the Centers For Disease Control and Prevention scientists are on the front lines, trying to stop the rare fungal meningitis from killing again.
They're tracking cases, talking to doctors and contacting the thousands of patients who may have been exposed.
"We're still in the middle of this problem. We're nowhere near the end yet, I'm afraid," says Vanderbilt University's Dr. William Schaffner.
On Monday the Food and Drug Administration warned other drugs from the New England Compounding Center may have been tainted.
"We don't know where they went - those medications - and where they were distributed have not yet been identified," Dr. Schaffner warns.
There are unconfirmed reports of fungal infections in two heart patients and a person who received a different steroid, an ominous sign cases may continue to rise.
Signs of meningitis can include severe headache, nausea, stiff neck and difficulty walking or speaking.
Those symptoms may not show up until weeks after exposure.